Montana, 2011

Extreme Cold in Montana, February 1 to 2, 2011

February 1 to 2, 2011 · NWS GGW · 10 events in 10 counties and zones

Arctic high pressure brought a bitter airmass to the area. Winds then contributed to dangerous wind chills for much of the area for the third night in a row.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Arctic high pressure brought a bitter airmass to the area. Winds then contributed to dangerous wind chills for much of the area for the third night in a row.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 1, 5:23 PM MST, 37 minutes earlier.

Area forecast discussion, Feb 1, 5:23 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
523 PM MST TUE FEB 1 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
VERY COLD AIR HAS SETTLED INTO THE RIVER VALLEYS OF NORTHEAST
MONTANA AS ARCTIC HIGH SLIDES TO THE SOUTH. WARMER AIR ALREADY
MOVING IN ALOFT AS INDICATED BY THE ABOVE ZERO TEMPERATURES IN
CENTRAL MONTANA BUT REMAINED AT -15 TO -20 IN THE VALLEYS. EXPECT
SITUATION TO CONTINUE OVERNIGHT...WITH THE MILK/MISSOURI VALLEYS
RETAINING THE COLD AIR. WINDS WILL REMAIN LIGHT FROM THE
SOUTHEAST...WITH OCCASIONAL PUFFS TO DROP WIND CHILLS TO 40 BELOW
OR MORE. FOR NOW WILL KEEP WIND CHILL ADVISORY GIVEN EXPECTED
LIGHT WINDS...BUT MAY NEED UPDATED LATER TO A WARNING IF WINDS
COME UP OR TEMPERATURES FALL MORE THAN EXPECTED.

DO NOT EXPECT WIND CHILL ISSUES TO LAST PAST WEDNESDAY MORNING AS
UPPER RIDGE FOLDS OVER INTO WESTERN CANADA SPREADING WARM AIR
SOUTHWARD. EXPECT MOST AREAS TO SEE READING ABOVE ZERO BY
WEDNESDAY AFTERNOON AND LIKELY NEAR OR ABOVE FREEZING BY THURSDAY.
EXCEPTION WILL BE IN THE LOWER MILK/MISSOURI BASIN WHERE COLD AIR
MAY BE DIFFICULT TO SCOUR OUT.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE PERSISTENT UPPER RIDGE ALONG THE WEST COAST WILL KEEP
NORTHWESTERLY FLOW ALOFT OVER NORTHEAST MONTANA THROUGHOUT THE
EXTENDED PERIOD. AN EMBEDDED SHORT-WAVE DISTURBANCE IN THIS UPPER
FLOW WILL SLIDE INTO WESTERN NORTH DAKOTA AND MINNESOTA THURSDAY
NIGHT AND FRIDAY. THIS WAVE WILL NUDGE THE STATIONARY ARCTIC FRONT
SOUTHWEST INTO THE FORECAST AREA.

THE STATIONARY BOUNDARY MOVES FARTHER WEST FRIDAY NIGHT MEETING
OVERRUNNING MOISTURE. THERE ARE DIFFERENCES BETWEEN ECMWF AND THE
GFS WHERE THE BOUNDARY WILL BE...WHICH WILL DETERMINE WHERE ANY
RESULTING MOISTURE FALLS. AVAILABLE QPF RANGES AROUND 0.05-0.10
INCH.

SATURDAY THROUGH SUNDAY...A POLAR VORTEX OVER NORTHERN CANADA WILL
ROTATE A WAVE AROUND ITS WEST SIDE WHICH WILL RUN OVER THE LOCAL
AREA THIS WEEKEND DROPPING TEMPERATURES SIGNIFICANTLY BELOW
AVERAGE ONCE AGAIN AND CREATING CONDITIONS FOR ACCUMULATING SNOW.
BASED ON QPF IN THE 12Z MODELS INCREASED CHANCE POPS FOR SATURDAY
NIGHT.

SUNDAY NIGHT THE WAVE MOVES TO OUR SOUTH WILL BE REPLACED BY AN
ARCTIC SURFACE HIGH...ENDING ANY SNOW THREAT. THE ARCTIC AIR
QUICKLY MOVES ON BY TUESDAY AS WARMER AIR PUSHES IN FROM THE WEST.
ADJUSTED SUNDAY/SUNDAY NIGHT TEMPS DOWN IN COORDINATION WITH
SURROUNDING OFFICES.

FEW OTHER CHANGES WERE NECESSARY TO THE EXTENDED FORECAST..OTHER
THAN FOR BORDER COORDINATION. SCT

PREVIOUS DISCUSSION...
THURSDAY NIGHT THROUGH FRIDAY...AN UPPER LEVEL SHORTWAVE SLIDES
DOWN THE EASTERN SIDE OF LARGE UPPER LEVEL RIDGE OVER THE WEST
COAST. THIS WILL PUSH A WEAK BACK DOOR COLD FRONT INTO EASTERN
MONTANA. MODELS ARE HINTING AT SOME LIGHT QPF FOR THE EASTERN
ZONES BUT THE MAJORITY OF THE QPF REMAINS IN NORTH DAKOTA. THERE
IS A SMALL AMOUNT OF QPF THAT MAKES IT INTO THE NORTHEASTERN ZONES
BUT THE MODELS VERY ON THE DEGREE OF MOISTURE DECIDE TO CONTINUE
WITH DRY CONDITIONS THAT WERE ALREADY IN THE ZONES.

THE ONE THING THIS SHORTWAVE WILL DO ON FRIDAY IS SINK DOWN TOWARD
THE OHIO VALLEY AND OPEN UP A LARGE UPPER TROUGH OVER THE SOUTHERN
PLAINS. THIS WILL FORCE THE UPPER RIDGE BACK OVER THE PACIFIC
WHICH WILL OPEN UP THE GULF OF ALASKA UP TO TRANSPORT MOISTURE
INTO THE NORTHERN PLAINS FRIDAY NIGHT THROUGH SUNDAY NIGHT. FRIDAY
NIGHT THROUGH SATURDAY NIGHT IS A LITTLE IFFY AT THIS POINT WITH
THE WEAK COLD FRONT ACROSS THE REGION. 850 BM TEMPERATURES WARM UP
ABOVE FREEZING OVER THE WESTERN ZONES AND THE GFS BUFR SOUNDINGS
ARE SHOWING FREEZING DRIZZLE OR A WINTRY MIX.

THE HUDSON BAY LOW WILL SEND ANOTHER SHOT OF ARCTIC AIR TOWARDS
NEMONT. THE STRONG ARCTIC FRONT WILL ARRIVE SATURDAY NIGHT AND
ALL PRECIPITATION SHOULD CHANGE OVER TO SNOW AT THAT POINT. IT
LOOKS LIKE THE PRECIP WILL LAST UNTIL MONDAY MORNING BEFORE THE
FRONT TAKE THE BULK OF THE PRECIPITATION SOUTH OF THE REGION.
MONDAY THROUGH TUESDAY MORNING WILL BE ANOTHER EXTREMELY COLD
PERIOD ACROSS THE REGION. SLIGHT WARMING ON TUESDAY THROUGH
WEDNESDAY WITH DRY CONDITIONS. RSMITH

&&

.AVIATION...
AN UPPER LEVEL RIDGE PARKED ALONG THE WEST COAST WILL MAINTAIN
NORTHERLY FLOW ALOFT OVER EASTERN MONTANA TONIGHT AND WEDNESDAY.
SATELLITE IMAGERY REVEALS FEW...IF ANY...CLOUDS UP-STREAM IN THE
UPPER FLOW. THE ARRIVAL OF A WARM FRONT WEDNESDAY WILL BRING IN
SOME MID-LEVEL CLOUDS BY AFTERNOON. WITH SURFACE HIGH PRESSURE IN
PLACE TONIGHT OVER THE REGION...CONDITIONS WILL REMAIN VFR AT ALL
TERMINALS...EXCEPT FOR PATCHY FREEZING FOG THAT MIGHT DEVELOP
LATER TONIGHT AND WEDNESDAY MORNING. GENERALLY SOUTHWESTERLY WINDS
WILL RANGE AROUND 5 TO 10 KTS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM MST WEDNESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...GARFIELD...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...NORTHERN
VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 1, 2:41 PM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
241 PM MST TUE FEB 1 2011

MTZ016>020-022>027-059-061-062-021300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
241 PM MST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED TO CONTINUE
THROUGH THE LATE MORNING HOURS ON WEDNESDAY AND A WIND CHILL
ADVISORY IS IN EFFECT FOR MOST OF NORTHEAST MONTANA. TEMPERATURE
READINGS OF 15 TO 30 BELOW ZERO ARE POSSIBLE...AND WILL COMBINE
WITH A SOUTHEAST WIND AROUND 5 MPH TO PRODUCE WIND CHILLS OF 20
TO 40 BELOW ZERO. THESE WIND CHILL CONDITIONS CAN CAUSE FROSTBITE
ON EXPOSED SKIN WITHIN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Garfield

When
February 1, 6:00 PM MST to February 2, 11:00 AM MST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Beginning at 1800 MST, the Hillside DOT sensor had -40F wind chills.

Extreme Cold/Wind Chill, Central and Southern Valley

When
February 1, 7:00 PM MST to February 2, 11:00 AM MST
Where
Central and Southern Valley forecast zone
Reported by
ASOS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 1900 MST, the Glasgow ASOS had more than 2 hours of -40F wind chills.

Extreme Cold/Wind Chill, Wibaux

When
February 1, 7:00 PM MST to February 2, 11:00 AM MST
Where
Wibaux forecast zone
Reported by
Mesonet
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

At 1900 MST, the Beaver Hill DOT sensor had more than 2 hours of -40F wind chills.

Extreme Cold/Wind Chill, Western Roosevelt

When
February 1, 8:00 PM MST to February 2, 11:00 AM MST
Where
Western Roosevelt forecast zone
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At 2000 MST, McDonalds DOT sensor had more than 2 hours of -40F or colder wind chills.

Extreme Cold/Wind Chill, Richland

When
February 1, 8:00 PM MST to February 2, 11:00 AM MST
Where
Richland forecast zone
Reported by
AWOS
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

At 2000 MST, the Sidney AWOS had more than 2 hours of -40F wind chills.

Extreme Cold/Wind Chill, Northern Valley

When
February 1, 9:00 PM MST to February 2, 11:00 AM MST
Where
Northern Valley forecast zone
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 2300 MST, Bluff Creek RAWS had more than 2 hours of -40F wind chills.

Extreme Cold/Wind Chill, McCone

When
February 1, 10:00 PM MST to February 2, 11:00 AM MST
Where
McCone forecast zone
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

At 2200 MST, the Cow Creek DOT sensor had more than 2 hours of -40F wind chills.

Extreme Cold/Wind Chill, Sheridan

When
February 1, 11:00 PM MST to February 2, 11:00 AM MST
Where
Sheridan forecast zone
Reported by
RAWS
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

At 1800 MST, the Comertown DOT sensor and Medicine Lake RAWS observed more than 2 hours of -40F or below.

Extreme Cold/Wind Chill, Central and Se Phillips

When
February 1, 11:00 PM MST to February 2, 11:00 AM MST
Where
Central and Se Phillips forecast zone
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

At 2300 MST, the Malta Handar had wind chills of -40F for over 2 hours.

Extreme Cold/Wind Chill, Eastern Roosevelt

When
February 2, 12:00 AM MST to 11:00 AM MST
Where
Eastern Roosevelt forecast zone
Reported by
RAWS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At midnight MST, the Poplar RAWS and Stateline DOT sensors had -40F wind chills for more than 2 hours.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 273838, 273835, 273841, 273836, 273840, 273830, 273839, 273832, 273833, 273837.